Alert archive / Wisconsin / Tornado Warnings in 1998

Tornado Warning 6, NWS Duluth, MN

May 12, 1998Douglas County, Wisconsin

NWS Duluth, MN issued this tornado warning at May 12, 1998, 8:21 PM CDT for Douglas County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 8:21 PM CDT (01:21 UTC)
Expired
May 12, 1998, 8:55 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Douglas County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WFUS1 KDLH 130119 RRA
TORDLH
WIC031-WIZ520-130155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
821 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY INCLUDING ADJACENT COASTAL WATERS IN
  NORTHWESTERN WISCONSIN

* UNTIL 855 PM CDT

* AT 820 PM CDT...SKYWARN SPOTTERS INDICATED A DEVELOPING TORNADO 18
  MILES SOUTHEAST OF SUPERIOR...BETWEEN POPLAR AND MAPLE... MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO AFFECT...
  MAPLE THROUGH 830 PM
  AMNICON FALLS STATE PARK THROUGH 840 PM

SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED IN THE POPLAR AND MAPLE
AREAS. THE FUNNEL CLOUDS MAY DROP DOWN TO BECOME A TORNADO AT ANY
MOMENT

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 12, 1:59 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 12, 1:59 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT TUE MAY 12 1998

SFC LOW LOCATED OVR W/C MN SEEMS TO BE FOLLOWING NERN ROUTE
INDICATED BY ETA. CLEAR AREAS IN CLD CVR IN SW PORTION OF CWA
CLOSING UP AGAIN... SO FURTHER SFC HTG WILL BE LIMITED. MOST OTHR
SVR TSTM PARAMS... BASED ON 13/00Z ETA PROG SOUNDING FOR DLH...
APPEAR WK TO MARGINAL... BUT SPC EXTENSION OF SLT RISK INTO OUR SRN
TIER OF MN ZONES PRBLY A PRUDENT IDEA. SEE MKCSWOMCD FOR DETAILS.
FIRST LINE OF SHRA EXITING ARROWHEAD WITH VORT TROF. RUC/SATL IMGRY
SHOWS MAIN VORT MAX OVR SWRN MN... VRY SIMILAR TO 6HR ETA. WTH
CURRENT SPEED OF LOW... COOL FNT SHOULD EXIT OUR CWA ARND
MIDNIGHT... AND CURRENT ZFP/S DEPICT THIS TIMING WELL... WITH
CLEARING IN SRN MN ZONES AND EVENING SHRA/TSRA FRTHR N AND E... THEN
DECRSG CLDS OVRNITE AS THETA-E RDG MOVS WELL EAST. CAA BEHND SYSTM
WILL BE BRIEF... SO GUIDNC LOWS IN MID-UPR 40S LOOK RSNBL.
ERF

In the hours before

Special weather statement, May 12, 8:02 PM CDT, 19 minutes before
MNZ010-018-025-026-033>038-WIZ006-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT TUE MAY 12 1998

...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND A SMALL
PORTION OF NORTHWESTERN WISCONSIN HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND FOR
BURNETT COUNTY IN WISCONSIN HAS EXPIRED. NON-SEVERE THUNDERSTORMS
CAN STILL BE EXPECTED THIS EVENING... MAINLY NORTH OF DULUTH AND
EAST OF INTERNATIONAL FALLS... INCLUDING THE IRON RANGE AND
ARROWHEAD. SMALL HAIL... GUSTY WINDS... AND BRIEF HEAVY RAIN ARE
LIKELY WITH THESE STORMS.
ERF
Special weather statement, May 12, 8:02 PM CDT, 19 minutes before
MNZ010-018-025-026-033>038-WIZ006-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT TUE MAY 12 1998

...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND A SMALL
PORTION OF NORTHWESTERN WISCONSIN HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND FOR
BURNETT COUNTY IN WISCONSIN HAS EXPIRED. NON-SEVERE THUNDERSTORMS
CAN STILL BE EXPECTED THIS EVENING... MAINLY NORTH OF DULUTH AND
EAST OF INTERNATIONAL FALLS... INCLUDING THE IRON RANGE AND
ARROWHEAD. SMALL HAIL... GUSTY WINDS... AND BRIEF HEAVY RAIN ARE
LIKELY WITH THESE STORMS.
ERF
Special weather statement, May 12, 8:05 PM CDT, 16 minutes before
WIZ001>004-007>009-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT TUE MAY 12 1998

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF NORTHWESTERN
WISCONSIN UNTIL 1000 PM...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1000 PM FOR MOST OF
NORTHWESTERN WISCONSIN. SOME COMMUNITIES INCLUDED ARE SOLON
SPRINGS... BAYFIELD... ASHLAND... HURLEY... HAYWARD... AND PARK
FALLS. LARGE HAIL AND TORNADOES ARE THE MAIN THREAT FROM THESE
STORMS.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE
LATEST WARNINGS AND STATEMENTS. IF SEVERE WEATHER APPROACHES YOUR
LOCATION... TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE...
BASEMENT... OR INTERIOR ROOM.
ERF
Special weather statement, May 12, 8:05 PM CDT, 16 minutes before
WIZ001>004-007>009-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT TUE MAY 12 1998

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF NORTHWESTERN
WISCONSIN UNTIL 1000 PM...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1000 PM FOR MOST OF
NORTHWESTERN WISCONSIN. SOME COMMUNITIES INCLUDED ARE SOLON
SPRINGS... BAYFIELD... ASHLAND... HURLEY... HAYWARD... AND PARK
FALLS. LARGE HAIL AND TORNADOES ARE THE MAIN THREAT FROM THESE
STORMS.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE
LATEST WARNINGS AND STATEMENTS. IF SEVERE WEATHER APPROACHES YOUR
LOCATION... TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE...
BASEMENT... OR INTERIOR ROOM.
ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:30 PM CDTTornado WarningDLHDouglas50 min
May 12, 7:35 PM CDTSevere Thunderstorm WarningDLHPrice30 min

Nearby

Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.